What was the most common sign or symptom noted in the majority of affected victims of the sarin subway terrorist attack in Japan in 1995?
Sarin is an organophosphate nerve agent that is in the “G” series and is known as “GB”. It is relatively odorless, colorless liquid with a vapor density greater than air. Like all the nerve agents, sarin inhibits acetylcholinesterase, resulting in accumulation of acetylcholine in the synapse. This results in both muscarinic (salivation, lacrimation, urination, vomiting, diarrhea, bronchorrhea, bradycardia, miosis, etc) and nicotinic (fasciculations, paralysis, tachycardia, seizures, mydriasis, etc) effects.
During the subway attacks, containers containing the sarin were left at strategic locations in the subway and punctured to release the liquid sarin. Evaporation from its liquid form does not lend itself well to massive dispersion. However, because of the timing of release in the subways, thousands of people were exposed and they sought medical attention. Twelve deaths were documented. One hospital evaluated 640 patients, of which 17% required admission. Interestingly, of the symptomatic patients, miosis was the most common sign. About 99% of the patients who were admitted at this hospital had this clinical finding. This is consistent with a vapor form of the sarin as the primary mode of contact.
Question prepared by: Saralyn Williams, M.D. Medical Toxicologist